Colorado, 2010

Hail in Colorado, May 16, 2010

May 16, 2010 · NWS BOU · 1 event in 1 county or zone

A strong thunderstorm produced hail up to penny size near Briggsdale.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A strong thunderstorm produced hail up to penny size near Briggsdale.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 16, 1:10 PM MST, 5 hours 3 minutes earlier.

Area forecast discussion, May 16, 1:10 PM MST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
210 PM MDT SUN MAY 16 2010

.SHORT TERM...FOR TONIGHT...A MODERATE NORTHWESTERLY FLOW ALOFT WILL
CONTINUE OVER THE CWFA.  MID LEVEL MSTR CONTINUES TO MOVE ACROSS THE
NORTHEAST PLAINS IN THE WAKE OF A WEAK UPPER TROUGH OVER CNTRAL
NEBRASKA.  BEST CHC OF TSTMS WILL BE NORTH AND EAST OF DENVER THE
REST OF THIS AFTN/ERLY EVENING.  THERE COULD BE A FEW WEAK SHOWERS
DRIFTING OFF THE FOOTHILLS SO WL LEAVE ISOLD POPS IN THE GRIDS TIL
EARLY EVENING.  NAM12 INDICATES INCRG RELATIVE HUMIDITIES IN THE
BOUNDARY LYR OVERNIGHT.  WL ADD PATCHY FOG IN THE GRIDS BUT THINK
MOST OF THIS WILL REMAIN NORTH AND EAST OF DENVER.  ON MONDAY...A
WEAK TO MODERATE NORTHWESTERLY FLOW ALOFT WILL REMAIN OVER NERN CO
WITH AN UPPER LEVEL RIDGE MOVING INTO WRN CO/WRN WY FOR MONDAY
AFTN.  MDLS SHOW SELY SFC WINDS INCRG MONDAY AFTN.  AS A RESULT
COULD SEE A WEAK DENVER CYCLONE DEVELOP AT THAT TIME.  SHEAR WILL
MORE ASSOCIATED WITH DIRECTION VS SPEED...WITH INTERACTIVE SOUNDINGS
INDICATING CAPES IN THE 400-800 J/KG RANGE.  BEST CHC OF TSTMS IN
THE AFTN WILL BE ALONG THE BOUNDARY THAT FORMS.  NO SEVERE EXPECTED
BUT STRONGEST STORMS COULD PRODUCE SOME SMALL HAIL AND WIND GUSTS TO
40 MPH.  WARMING TREND WL CONTINUE MONDAY WITH HIGH TEMPERATURES IN
THE LOWER TO MID 70S.

.LONG TERM...AN UPPER LEVEL RIDGE OVER THE FORECAST AREA WILL BE
PUSHED EAST OF THE AREA BY AN UPPER LEVEL TROUGH MOVING OVER THE
WESTERN U.S. A SURFACE HIGH OVER THE MISSISSIPPI VALLEY AND A
SURFACE LOW OVER THE NORTHERN ROCKIES WILL CREATE A SOUTHEASTERLY
LOW LEVEL FLOW. THIS WILL TRANSPORT MOISTURE INTO THE AREA MONDAY
NIGHT THROUGH WEDNESDAY. THERE WILL BE A CHANCE FOR THUNDERSTORMS
MONDAY NIGHT AND TUESDAY DUE TO THE INCREASING MOISTURE AND
INSTABILITY. MODELS INDICATE MOST OF THE INSTABILITY WILL BE OVER
THE PLAINS AND HAVE THE HIGHEST POPS OVER THIS AREA. CHANCE FOR
PRECIPITATION WILL INCREASE TUESDAY AFTERNOON AND EVENING AS THE
UPPER LEVEL LOW APPROACHES. LOOKING LIKE IT WILL BE TOO COOL FOR
WIDESPREAD SEVERE WEATHER...BUT AN ISOLATED SEVERE STORM WILL BE
POSSIBLE TUESDAY AFTERNOON AND EVENING.

THE UPPER LEVEL LOW WILL CROSS COLORADO WEDNESDAY. STILL A LITTLE
DISAGREEMENT BETWEEN THE MODELS ON THE STORMS TRACK. MOST BRING THE
TROUGH ACROSS COLORADO...BUT A NORTHERLY TRACK OVER COLORADO WOULD
MEAN LESS PRECIPITATION THAN A SOUTHERLY TRACK. GIVEN EITHER TRACK
MOST OF THE AREA WILL SEE PRECIPITATION TUESDAY NIGHT AND WEDNESDAY.
WILL INCREASE POPS INTO 50-60 PERCENT RANGE. WILL HOLD OFF FROM
INCREASING THEM MORE UNTIL THE MODELS COME INTO BETTER AGREEMENT.
TEMPERATURES WILL BE COOL UNDER THE TROUGH WITH HIGHS AROUND 60.
SNOW LEVEL WILL REMAIN AROUND 9000 TO 10000 FEET. PRECIPITATION WILL
DECREASE WEDNESDAY NIGHT AS THIS SYSTEM EXITS THE REGION.

THE TROUGH WILL BE OVER THE PLAINS THURSDAY AND A RIDGE WILL BE
CENTERED OVER THE GREAT BASIN. THIS WILL BRING A NORTHWEST FLOW
ALOFT. THE ECMWF KEEPS SOME MOISTURE OVER THE AREA THURSDAY AND WILL
KEEP LOW POPS IN THE FORECAST FOR THIS.

FLOW ALOFT BECOMES SOUTHWESTERLY AHEAD OF A LARGE UPPER LEVEL TROUGH
OVER THE PACIFIC NORTHWEST ON FRIDAY AND CONTINUES THROUGH SATURDAY.
TEMPERATURES WILL CLIMB ABOVE NORMAL AND MAY HIT 80 DEGREES. MODELS
DO HOLD ON TO SOME INSTABILITY AND WILL KEEP JUST A SLIGHT CHANCE IN
THE FORECAST...THOUGH MOST OF THE TIME IT WILL BE DRY.

&&

.AVIATION...VFR CONDITIONS SHUD PREVAL THRU THE PERIOD.  ISOLD LIGHT
RAIN SHOWERS OR TSTMS POSSIBLE THROUGH EARLY THIS EVENING...SUSPECT
HOWEVER STRONGEST CONVECTION WILL REMAIN TO THE NORTH AND EAST OF
D.I.A.  MDLS DO INDICATE SOME INCREASE IN LOW LEVEL RH AFTER
09Z...SO SOME PATCHY FOG OR LOW STRATUS COULD DEVELOP.  NORTHERLY
WINDS SHUD DECREASE AFTER 01Z AND SHIFT TO DRAINAGE THIS EVENING.
SELY WINDS ON MONDAY COULD PRODUCE A WEAK DENVER CYCLONE BY THE AFTN
WITH BST CHC OF DEEP CONVECTION ALONG THIS BOUNDARY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

COOPER/MEIER
Hazardous weather outlook, May 16, 9:44 AM MST, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1044 AM MDT SUN MAY 16 2010

COZ030>051-171200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1044 AM MDT SUN MAY 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

LINGERING MOISTURE COMBINED WITH AFTERNOON HEATING WILL PRODUCE
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ACROSS THE AREA THROUGH
THE EARLY EVENING HOURS.  THE STRONGER STORMS MAY PRODUCE BRIEF
HEAVY RAIN...GUSTY WINDS AND SOME SMALL HAIL.  THE BEST CHANCE OF
THUNDERSTORMS WILL BE EAST OF A LINE EXTENDING FROM AKRON NORTH TO
THE NEBRASKA STATE LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A SLIGHT CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS
MONDAY...WITH TEMPERATURES AROUND SEASONAL NORMALS. THE NEXT STORM
SYSTEM WILL AFFECT THE AREA TUESDAY THROUGH THURSDAY NIGHT BRINGING
AND ANOTHER ROUND OF COOL...MOIST AND UNSETTLED WEATHER.
TEMPERATURES WILL REBOUND FRIDAY AND SATURDAY AS AN UPPER LEVEL
RIDGE MOVES OVER THE REGION.

.SPOTTER INFORMATION STATEMENT.

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COOPER/MEIER

The radar

The Cheyenne radar (KCYS), 76 km away, was scanning. The volume nearest the first event began at 01:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Weld

When
May 16, 6:13 PM MST
Where
Weld County, 2.95 mi SE of Briggsdale
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.600, -104.280

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224774.